Pennsylvania, 2012

Heavy Snow in Pennsylvania, April 23 to 24, 2012

April 23 to 24, 2012 · NWS PBZ · 3 events in 3 counties and zones

A strong low pressure system, moving northeastward over pennsylvania, brought rain that eventually changed over to heavy wet snow to parts of western Pennsylvania, northern West Virginia, and Garrett County Maryland. The late season snow was exceptionally heavy, bringing down power lines and trees that had already leafed out.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong low pressure system, moving northeastward over pennsylvania, brought rain that eventually changed over to heavy wet snow to parts of western Pennsylvania, northern West Virginia, and Garrett County Maryland. The late season snow was exceptionally heavy, bringing down power lines and trees that had already leafed out. The heaviest accumulations occurred in the higher elevations; with 8 inches occuring in Oakland, Maryland and Acme, Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 23, 3:02 AM EST, 58 minutes earlier.

Area forecast discussion, Apr 23, 3:02 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 AM EDT MON APR 23 2012

.SYNOPSIS...
DEEP LOW PRESSURE WILL SPREAD RAIN AND SNOW ACROSS THE UPPER OHIO
VALLEY REGION TODAY. SIGNIFICANT ACCUMULATION IS POSSIBLE IN SOME
AREAS...ESPECIALLY OVER THE HIGHER ELEVATIONS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPR LEVEL LOW PRESSURE CONTINUES TO DEVELOP TOWARD THE UPPER OHIO
REGION THIS MORNING AS SURFACE LOW MOVES UP THE EAST COAST. RADAR
TRENDS IN THE POST MIDNGT HOURS INDICATED HEAVIEST PRECIP
DEVELOPED OVER NEW YORK...IN THE FAVORABLE FRONTOGENESIS AREA TO
THE NORTH OF THE 700MB CENTER.

MEANWHILE...LIGHT RAIN AND SNOW WERE FALLING OVER THE UPR OH VALLEY
IN THE PREDAWN...BUT ALL TEMPERATURES EXCEPT FOR THE HIGHER ELEVATIONS
REMAINED ABOVE FREEZING. THIS AREA OF PCPN COINCIDED NICELY WITH
DIFFLUENCE AREA ON THE NORTHEASTERN FLANK OF 500 MB LOW CENTER
ANALYZED OVR WEST VIRGINIA.

IN GENERAL...LATEST MODEL DEPICTIONS OF SNOW AMOUNTS AND BOUNDARY
LAYER TEMPERATURES HAVE SHIFTED DRAMATICALLY...ESPECIALLY IN THE
NAM SOLUTION. MUCH WILL DEPEND ON THOSE TEMPERATURES...DEVELOPMENT
OF MID LEVEL FRONTOGENESIS AREA...WHICH WOULD SUPPORT HIGHER
SNOWFALL RATES...AS WELL AS ENCROACMENT OF MID LEVEL DRY SLOT.
LATEST UPDATE THUS FEATURES MAINTENANCE OF WINTER STORM WARNINGS
AND ADVISORY...BUT HAVE RETREATED SOME FROM SNOW AMOUNTS DURING
THE OVERNIGHT HOURS. SNOW FORECAST WAS COMPLETED USING TWEAKED
HPC NUMBERS.

IN ADDITION...DEEPENING SURFACE LOW...OFFSET BY MIDWRN HIGH
PRESSURE...WILL TIGHTEN THE PRESSURE GRADIENT OVR THE REGION
TODAY. WIND GUSTS WERE FORECAST USING BUFKIT CALCULATIONS OF WIND
GUSTS IN RELATION TO MIXING...BOTTOM LINE OF WHICH IS THAT
READINGS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
SNOW MAY BE SLOW TO EXIT THE NORTHERN...AND RIDGE ZONES AS DEFORMATION
COUPLED WITH LAKE EFFECT/UPSLOPE ENHANCEMENT MAY LINGER INTO TUESDAY.
HOWEVER...BOUNDARY LAYER TEMPERATURES ARE EXPECTED TO WARM ON
TUESDAY MORNING...SO PRECIPITATION TYPE SHOULD MIX...THEN CHANGE
TO RAIN. IN ADDITION...PROGGED INVERSION LEVELS OVER THE RIDGES
ARE NOT QUITE AS HIGH AS PREVIOUS MODEL SOUNDINGS. HENCE...ADDITIONAL
ACCUMULATION ARE NOT EXPECTED TO BE AN ISSUE.

SHORTWAVE RIDGE IS EXPECTED TO THEN SUPPORT DRY WEATHER FOR MUCH
OF WEDNESDAY. PRECIP CHANCES WILL INCREASE LATE IN THE DAY AS
SHORTWAVE IN NORTHWEST FLOW SLIDES TOWARD THE REGION.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
LATEST MEDIUM RANGE MODELS CONTINUE TO HINT AT A WEAK SHORTWAVE
TROUGH AND SURFACE LOW TRACKING FROM THE UPPER/MID MS VALLEY ACROSS
THE OHIO VALLEY WEDNESDAY NIGHT INTO THURSDAY. KEPT CHANCE POPS FOR
SHOWERS IN FORECAST FOR WEDNESDAY NIGHT AND THURSDAY. DRY WEATHER IS
EXPECTED FROM FRIDAY THROUGH THE WEEKEND AS SURFACE HIGH PRESSURE
BUILDS SOUTHEASTWARD OVER THE GREAT LAKES.

TEMPERATURES ARE FORECAST TO REMAIN BETWEEN 5 AND 15 DEGREES BELOW
NORMAL THROUGH THE EXTENDED PERIOD.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
IFR CONDITIONS ARE EXPECTED AT ALL PORTS...WITH THE EXCEPTION OF
ZZV...THROUGH THE MORNING HOURS AS RAIN AND SNOW CONTINUES. WHILE
MAINLY IFR CIGS WILL BE EXPECTED...VISBY RESTRICTIONS MAY ALSO BE
POSSIBLE....ESPECIALLY AT THOSE SITES NORTH AND EAST OF PIT...WHERE
THEY ARE MOST LIKELY TO EXPERIENCE HEAVIER SNOWFALL RATES. MODEL
GUIDANCE AND SREF PROBABILITES SUGGEST AN IMPROVEMENT TO MVFR LATE
IN THE DAY. DECIDED TO TREND IN THAT DIRECTION ESPECIALLY AT THE
WESTERN PORTS AS THE LOW PRESSURE SYSTEM CONTINUES TO MOVE
NORTHWARD.

IN ADDTION...NORTHERLY SURFACE WINDS WILL INCREASE AS PRES GRADIENT
TIGHTENS IN RESPONSE TO DEEPENING COASTAL LOW. OCCASIONAL GUSTS OVER
30KT SHOULD BE ANTICIPATED THROUGH MONDAY.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...
MVFR AND IFR RESTRICTIONS CAN BE EXPECTED THROUGH TUESDAY AS COLD
FLOW CONTINUES IN THE WAKE OF THE EXITING LOW PRES SYS.

ANOTHER LOW THAT IS FORECAST TO CROSS THE UPR OHIO VALLEY IN
WILL SCATTERED SHOWERS AND THE POTENTIAL FOR RESTRICTIONS LATE
WEDNESDAY AND THURSDAY. BUILDING HIGH PRESSURE SHOULD SUPPORT VFR
WEATHER BY FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 2 AM EDT TUESDAY FOR MDZ001.
OH...NONE.
PA...WINTER STORM WARNING UNTIL 2 AM EDT TUESDAY FOR PAZ007>009-
     013>016-022-023-073-075.
     WINTER STORM WARNING UNTIL 2 AM EDT TUESDAY FOR PAZ074-076.
     WINTER WEATHER ADVISORY UNTIL 2 AM EDT TUESDAY FOR PAZ020-021-
     029-031.
WV...WINTER STORM WARNING UNTIL 2 AM EDT TUESDAY FOR WVZ023-041.
     WINTER WEATHER ADVISORY UNTIL 2 AM EDT TUESDAY FOR WVZ021-022.

&&

15/34
Hazardous weather outlook, Apr 23, 3:03 AM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 AM EDT MON APR 23 2012

PAZ007>009-013>016-022-023-073-075-240815-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-WESTMORELAND-FAYETTE-
403 AM EDT MON APR 23 2012

...WINTER STORM WARNING IN EFFECT UNTIL 2 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ074-076-WVZ023-041-240815-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
403 AM EDT MON APR 23 2012

...WINTER STORM WARNING IN EFFECT UNTIL 2 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ020-021-029-031-WVZ021-022-240815-
BEAVER-ALLEGHENY-WASHINGTON-GREENE-MARION-MONONGALIA-
403 AM EDT MON APR 23 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-240815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
403 AM EDT MON APR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Westmoreland Ridges

When
April 23, 4:00 AM EST to April 24, 12:00 AM EST
Where
Westmoreland Ridges forecast zone
Reported by
Emergency Manager
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Heavy Snow, Fayette Ridges

When
April 23, 4:00 AM EST to 8:00 PM EST
Where
Fayette Ridges forecast zone
Reported by
CoCoRaHS
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Heavy Snow, Forest

When
April 23, 5:00 AM EST to 8:00 PM EST
Where
Forest forecast zone
Reported by
Public
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375282, 375289, 375290.